Missouri, 2020

Hail in Missouri, November 14, 2020

November 14, 2020 · NWS EAX · 3 events in 3 counties and zones

On the evening of November 14, 2020 a few storms formed north of a diving convective line in central/southern Missouri. These storms produced some very marginal hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of November 14, 2020 a few storms formed north of a diving convective line in central/southern Missouri. These storms produced some very marginal hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 14, 5:32 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 14, 5:32 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
532 PM CST Sat Nov 14 2020

.Short Term...(This Evening through Sunday)
Issued at 329 PM  CST SAT NOV 14 2020

Short term filled with challenges as strong winds and thunderstorms
impact the area.

As stratus across eastern Kansas erodes, am seeing winds approach
wind advisory criteria.  South of the Missouri, it may be a struggle
to reach full advisory level winds with the stratus expected to hang
tough.  With that said, conditions will be quite close to advisory,
so will leave headline as is for the time being.

CAMs have delayed convective initiation across central and eastern
Missouri this evening closer to 00Z.  Capping inversion near 800 mb
looks to remain in place a bit longer, limiting convective potential
through the late afternoon hours.  With strongly sheared
environment, effective bulk shear is expected to be in 50-60 knot
range.  With tongue of 500-1000 J/kg of CAPE, may be enough to
result in scattered shower/storm development early this evening
across central Missouri.  Latest runs of the HRRR (18-19Z) are also
suggesting development along the surface cold front towards 01-03Z.
Surface inversion looks to be weakest across south central Missouri,
suggesting that if convection is able to form, there may be a small
window for convection to become near surface based near Clinton, MO
early this evening. Outside of this area, expect the main severe
weather threat to be severe wind gusts with 50-60 knots of wind
poised just above the surface.

As cold air advection increases behind the cold front after 03Z,
1000-900 mb lapse rates increase to near 8.5 degrees/km.  This along
with pressure rises of 3-5 mb/hr will likely result in a second
period of increased winds. The increased winds are expected to only
last 3-5 hours in any particular location, but have issued a wind
advisory for much of the forecast area through the overnight hours.
Strong westerly-northwesterly winds of 40-50 knots are expected to
follow behind the cold front, and with the steepening low level
lapse rates, expect wind gusts to surface for a period.

Breezy conditions are expected to develop Sunday morning and slowly
decrease through the day as winds in the mixed layer slowly
decrease.  With that said, expect wind gusts of 30-35 mph throughout
the morning hours, decreasing through the afternoon hours.  Have
left the wind advisory as is for now, but will need to closely watch
the top of the mixed layer and make sure mixing doesn't climb into
the stronger winds aloft.

.Long Term...(Sunday Night through Saturday)
Issued at 329 PM  CST SAT NOV 14 2020

Jet stream is expected to buckle northward early next week with
relatively quiet weather and above normal temperatures through the
week. Potential for rain showers increases next Saturday as
deepening trough across the west creates the chance for warm air
advection showers.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 520 PM CST SAT NOV 14 2020

A strong cold front will move through the terminals early in the
prevailing period. Southwesterly winds of 10 to 20kt with gusts up
to 30kt will continue out ahead of the approaching front. Post-
frontal, winds will veer to more westerly in direction but
maintain a similar wind speed into early Sunday morning. Storms
are beginning to develop ahead of the front, but are expected to
remain south and east of the terminals KSTJ/KMCI/MKC. KIXD may see
a brief period of VCTS between 00-01Z but given how quickly the
storms are moving...any storms should quickly clear out of east-
central Kansas and far west-central Missouri. Ceilings will
predominantly be VFR with a possible scattered MVFR deck ahead of
the front that will quickly rise to 9-12 kft behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 9 PM this evening to 4 AM CST Sunday for
     KSZ025-057-102>105.

     Wind Advisory until 6 PM CST this evening for KSZ057-060-105.

MO...Wind Advisory from 9 PM this evening to 4 AM CST Sunday for
     MOZ001>006-011>015-020>023-028>031-037>039-043-044.

     Wind Advisory until 6 PM CST this evening for MOZ037-043-044-053-
     054.

     Wind Advisory from midnight tonight to 3 PM CST Sunday for
     MOZ007-008-016-017-024-025-032-033-040.

&&

Short Term...BT
Long Term...BT
Aviation...PietrychaP
Hazardous weather outlook, Nov 14, 5:29 AM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CST Sat Nov 14 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CST Sat Nov 14 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered showers currently moving through the area will clear out by
mid-morning. Strong winds will develop this afternoon with gusts up
to 35mph. Strong to severe storms are expected to develop after 5PM
over central Missouri. The main threat with these storms will be
damaging winds with a low chance of tornado development for the first
few hours. Strong winds behind a cold front will push into the area
late this evening and into the overnight hours with gusts up to 45mph
possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will lighten up Sunday morning, but increase again in the late
morning with gusts up to 45mph possible again, mainly over north
central Missouri. These winds will last into the mid afternoon before
weakening to gusts of 30-35mph. Enhanced fire weather conditions are
possible Sunday afternoon with strong winds, lower relative
humidities, and dry fuels. Burning will be discouraged during this
time frame.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
November 14, 6:13 PM CST
Where
Johnson County, 0.54 mi E of Centerview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -93.840

Hail, Bates

When
November 14, 7:12 PM CST to 7:14 PM CST
Where
Bates County, 2.27 mi ESE of Ballard
Measured
1.25 in hail
Reported by
Public
Coordinates
38.360, -94.110

Hail, Henry

When
November 14, 7:23 PM CST to 7:24 PM CST
Where
Henry County, 1.77 mi WNW of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -93.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930475, 930476, 930477.